Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 176, NWS Hastings, NE

July 21, 2006Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 21, 2006, 1:47 AM CDT for Phelps County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2006, 1:47 AM CDT (06:47 UTC)
Expired
Jul 21, 2006, 2:30 AM CDT
In force
43 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Phelps County, NE

The radar

The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 10:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:25 PM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 2:25 PM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT THU JUL 20 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.  SURFACE COOL FRONTAL
BOUNDARY HAD SHIFTED SOUTH OF OUR CWA THIS MORNING.  EAST NORTHEAST
LOW LEVEL FLOW HAD DRAWN MOISTURE INTO CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS WITH DPS RISING AS HIGH AS THE LOWER 70S.  ISOLATED
SHOWER ACTIVITY HAS PERSISTED FROM THE MORNING INTO EARLY THIS
AFTERNOON ASSOCIATED WITH LIFT AND WEAK WAVE OVER THE BAROCLINIC
ZONE.  THE ASSOCIATED CLOUD COVER HAS HELD TEMPERATURES IN THE 70S
FOR MANY LOCATIONS...WHEREAS WHERE INSOLATION IS MORE
PREVALENT...READINGS HAVE RISEN TO THE 80S AND 90S.

MAIN FOCUS FOR CONVECTIVE ACTIVITY WILL BE TONIGHT INTO FRIDAY.
UPSLOPE FLOW COMBINED WITH MID LEVEL TROUGH AND 70KT JET STREAK
EMERGING FROM THE NORTHERN ROCKIES SHLD INITIATE THUNDERSTORMS ALONG
THE HIGH PLAINS LATER THIS AFTERNOON AND EVENING.  THE THUNDERSTORM
ACTIVITY IS EXPECTED TO ORGANIZE INTO AN MCS AND MOVE EAST AND CROSS
OUR CWA LATE TONIGHT AND FRIDAY.  CLOUD COVER ACROSS THE HIGH PLAINS
HAS LIMITED THE INSTABILITY SO FAR TODAY...ALTHOUGH ACTIVITY SHOULD
BE ELEVATED BY THE TIME IT REACHES US.  EXPECT MAIN HAZARD FROM THE
STORMS WILL BE LOCALLY HEAVY RAINFALL GIVEN PROGGED STORM MOTION OF
10 TO 20 KTS AND PRECIPITABLE WATER VALUES AVERAGING AN INCH AND
THREE QUARTERS...AND STORMS WILL FEED INTO RICH THETA E AIR PRESENT
IN OUR AREA NORTH OF THE BOUNDARY.  CANNOT COMPLETELY RULE OUT A
DAMAGING WIND THREAT BUT HAIL SEEMS LESS A HAZARD GIVEN THE HIGH
FREEZING AND WET BULB ZERO HEIGHTS.  OVERALL DO EXPECT RAINFALL TO
OCCUR AND HAVE RAISED POPS INTO THE LIKELY CATEGORY.

COMPLEX SHOULD LINGER INTO THE FIRST PART OF FRIDAY AT LEAST AND
AGAIN MODELS DIFFER ON DEPARTURE OF SYSTEM...AND DIFFER ON DEGREE OF
INSOLATION LATER IN THE DAY.  WRF REMAINS CONSISTENTLY COOL WHEREAS
GFS REMAINS CONSISTENTLY WARMER...AND FEEL A COMPROMISE IS BEST
UNTIL THE EVENT UNFOLDS.  THE FORECAST DRIES FRIDAY NIGHT INTO
SATURDAY AND PATTERN TRANSITIONS TO A NORTHWEST FLOW REGIME.
SHORTWAVES ARE DIFFICULT TO TIME IN THIS PATTERN...AND MODELS DO
HINT AT ADDITIONAL PCPN CHANCES FRIDAY NIGHT INTO SATURDAY WITH
ARRIVAL OF ANOTHER JET STREAK IN THE FLOW.  ATTM...TIMING AND
PLACEMENT REMAIN INCONCLUSIVE AND ONLY PUT IN SILENT 14 POPS AND
WILL CONTINUE TO MONITOR.  TEMPERATURES RETURN TO THE MID AND UPPER
80S ON SATURDAY FOR HIGHS WHILE LOWS AVERAGE CLOSER TO 60.

.LONG TERM...12Z SUNDAY THROUGH THURSDAY.  CONCERNS DURING THIS TIME
FRAME WILL PRIMARILY FOCUS ON TEMPS ALTHOUGH SLIGHT CHANCE OF
PRECIP NOT TOTALLY OUT OF THE QUESTION.

MODELS SIMILAR IN OVERALL PATTERN OF RIDGING ONCE AGAIN ATTEMPTING
TO BUILD IN FROM THE WEST WHILE HUDSON BAY LOW REMAINS IN PLACE AND
KEEPS RIDGE FROM BUILDING INTO THE CENTRAL PLAINS LIKE IT DID DURING
THE PAST WEEK.  IF THIS PLAYS OUT...THE TEMPERATURES OVER OUR CWA
SHOULD RANGE FROM 90 TO 95 ACROSS THE NORTH...TO A FEW DEGREES
WARMER SOUTHWEST AS NOTED BY CHECKING THE 850 MB TEMPS OFF THE LAST
COUPLE OF RUNS FROM THE GFS. AS FAR AS PRECIP CHANCES...PATTERN SET
UP FOR A FEW SHORTWAVE TROUGHS TO RIDE ACROSS THE SOUTHERN END OF
THE NORTHERN JET AND GIVE US AT LEAST A SLIGHT CHANCE FOR TSTMS. MID
LEVEL CAP WILL NOT BE AS ROBUST AS LAST RIDGING EPISODE SO CANNOT
TOTALLY RULE OUT RAIN. PROBLEM IS TRYING TO TIME WHEN THE RIDGE
RUNNERS WILL MOVE THROUGH OUR AREA. DIFFICULT TO PIN DOWN AT
PRESENT SO WILL LEAVE FORECAST DRY AND LATER SHIFTS CAN ADD
POPS AS APPROPRIATE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/EWALD
Hazardous weather outlook, Jul 20, 10:55 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT THU JUL 20 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1055 PM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED OVERNIGHT. LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY HAZARD. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS OF
60 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jul 21, 12:02 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1202 AM CDT FRI JUL 21 2006

NEZ060-072-210545-
DAWSON-GOSPER-
1202 AM CDT FRI JUL 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON AND GOSPER COUNTIES...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WALLACE TO 7 MILES SOUTHEAST OF DICKENS TO MAYWOOD TO 14 MILES
SOUTHWEST OF STOCKVILLE TO 5 MILES EAST OF MCCOOK...AND MOVING
NORTHEAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  FARNAM BY 1240 AM CDT
  GOTHENBURG BY 1245 AM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN SOUTHWESTERN DAWSON AND WESTERN GOSPER COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MAINTAIN THEIR INTENSITY AND MOVE INTO THE AREA. BE READY TO
SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN
Special weather statement, Jul 21, 12:39 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1239 AM CDT FRI JUL 21 2006

NEZ072-082-210615-
FURNAS-GOSPER-
1239 AM CDT FRI JUL 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES...

AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CAMBRIDGE...OR 23 MILES EAST OF MCCOOK...
AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HOLBROOK BY 1255 AM CDT
  ARAPAHOE BY 105 AM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jul 21, 1:15 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT FRI JUL 21 2006

NEZ072-073-082-083-210645-
FURNAS-GOSPER-HARLAN-PHELPS-
115 AM CDT FRI JUL 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS...GOSPER...HARLAN AND PHELPS COUNTIES...

AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARAPAHOE...OR 29 MILES WEST OF HOLDREGE...
AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  EDISON BY 125 AM CDT
  OXFORD BY 140 AM CDT
  ATLANTA BY 145 AM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jul 21, 1:44 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
144 AM CDT FRI JUL 21 2006

NEZ073-210715-
PHELPS-
144 AM CDT FRI JUL 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHELPS COUNTY...

AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BERTRAND...OR 14 MILES WEST OF
HOLDREGE...AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOOMIS BY 155 AM CDT
  ATLANTA BY 200 AM CDT
  HOLDREGE BY 210 AM CDT
  FUNK BY 215 AM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:34 AM CDTSevere Thunderstorm WarningGIDDawson56 min
Jul 21, 1:23 AM CDTSevere Thunderstorm WarningGIDFurnas, Harlan52 min
Jul 21, 2:04 AM CDTSevere Thunderstorm WarningGIDFranklin56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.